Just been to regular RA clinic and been told I have APS.I have had mass problems with body spasms that I couldnt walk only held onto my husbands arm.Body spasms and face tics and mouth stretching.This has lessened but still get.I have had an aggressive biological Ritoximab drug in june and I thought this was side effects.MRI brain neck and spine and EEG and nerve conduction test but came back ok apart from multi level disc degeneration with possible impingement of nerve roots.RA consultant points to blood result from Feb with high 80 of something saying I need to take warfarin.I am so shocked. He sent me for more blood tests and I go back in 3 weeks. Is all my symptoms related to APS.I am annoyed I wasn't informed before as in March was told tests ok What should I be asking him as he just sent me home with a leaflet to read.

18 Replies

  • Hello and welcome you could not have landed in a better place, this is a very supportive forum for people with Hughes Syndrome/APS. Firstly it is good that the condition has been picked up, worse if not so. Secondly please take a good look through our charity pages, and please note the list of recommended specialists in the UK, if you are in the UK! Please come back to me if we can help further,

    It is not unusual to have more than one disease or indeed overlapping ones.

  • Thank you for reply. I am in North Lincolnshire UK.I am so upset that this body jerking and strange face movements was not seen as APS or is it.consultant and department keep letting me down.if he had told me in February things might of been different now but the wait goes on for treatment now

  • Please make sure you see the list of recommended consultants I sent you in the link above, take care, and things will get better for you. MaryF

  • If your Consultant is not on our recommended list of specialists then I would ask to be referred to one of them. Many "Consultants" have knowledge of the condition but its not enough to really understand it which makes all the difference.

  • Thank-you. I will ask when I go back in August my rheumatologist is lovely but doesn't answer my questions enough.only man of few words

  • Hi there, glad you found this site OK! Are you the lady I was talking toon!! I was the same, spent a year having weird movement and neurologist thought it was high dose antidepressant that was causing it. Now you've got a diagnosis, you can start to manager symptoms. I've been advised that once the hydroxycochlorine (was Plaquenil) kicks in, my jerks, etc (chorea) will subside. It takes from six weeks or longer for some people. It can only be prescribed by a rheumatologist, though, so hassle him when you next go!

  • Yes I am and thanks for directing me here.Jerking since December so wait goes on n on for treatment. I have lots of questions written down to ask him in August and this will be on my list.thing is he doesn't answer but just says maybe or mmm or looks on computer.not looked enough thou as missed results from Feb that said all was well.Mistakes always being made on me and one dept doesn't get info from another.

  • Have you had two tests for a positive Lupus anticoagulant? They have to be done about 12 weeks apart. I've found in Kent that this condition is really not well known. I was jerking out for over a year before being diagnosed and still doing it on a daily basis now. The rheumatologist I saw in Feb is on the list of APS specialists but she missed testing me for things, according to Professor Hunt. It was this frightening lack of knowledge that led me to ask for a referral to Guy's. It's a pain having to travel there and stay in a hotel overnight for a morning appointment but so worth it! I feel safer now. I've been on warfarin since Feb but still having all the symptoms, but try to get the haematologist to raise your INR and they look at you like you're a freak! Prof Hunt is on the case now. 😊 As you can tell from the lack of "me toos", we really are a rare breed! Take care xxx

  • No tests not done.was done in Feb and now RA tells me instead of telling me all OK in just had another of those tests n will see him 5th Aug.can I ask him to refer me to Prof Hunt or would that be unprofessional

  • You can ask your doctor to refer you. Prof Hunt has a Chorea clinic at St Thomas's, which is where I'm going next (4th Aug). So we'll have plenty to discuss after the 5th then?!!!Contact me again if you think of anything else xx

  • Hi there... Well on the 5th saw RA consultant and he explained things more to me and AOS was rare but in my case us unique as I have RA as well and he hasn't come across anyone like he in 30 years at hospital. I start warfarin on Friday so will keep you updated how I go. How did you get on

  • Glad you're starting Warfarin, that might help (I was told it might but it didn't with me!). Still jerking but Prof Hunt assures me it'll stop once the hydroxychloriquin kicks in! Journey to London was waste of time as neurologist hadn't replied to her letter. She wants my INR range to be 3-4 but she wants to make sure it won't affect the aneurysm I have. 😏 Back up there in October, but she said I can go to her afternoon clinic so I don't have to stay over - it's her pregnancy clinic, lol! Keep in touch, let me know how you get on with the warfarin x

  • Hi Lovely to hear from you and so glad you found the site. It has been my crutch if you like as I thought at one time the doctors were right and I was not only a hypocondriac but also loosing my mind.

    I had all your symptoms and eventually what followed was 4 mini strokes (hah) and secondary heart attacks that the cardiologist wouldnt acknowledge although all the other medics told him I was having them. He wouldnt even give me an ecg at the time.

    As soon as they put me on anticoagulants the symptoms stopped. When I was admited to hospital and given heparin injections they stopped. Sent me home and 24 hours later they came back with a vengence. Go on warfarin it gave me a large part of my life back. I still get a lot of pain because I also have SLE besides APS and if my INRs go low get certain symptoms back but HEH its so much better.

    Get yourself a good consultant and you will be able to look forward again. It is frightening but once you know how to go about it and that there is something you can control it with you'll be a lot better.

    Best of luck and take it a step at a time.

    My motto is Let me do the living they can do the worrying. Its working for me and ive been diagnosed with APS for nearly 2 years now.

    Regards Diane

  • sound do nice.I see RA consultant again beginning of August so see what he says this time.its all scary stuff

  • It can be but you'll get the hang of it. Don't worry too much take a day at a time and just come on the site we are all in the same boat so to speak and all help each other. Its kept me sane and Smiling.

    Chin up diane

  • Hi I saw RA consultant on Wednesday and he explained things more.said APS was in brain and had cut off tiny blood vessels that are now making me jerk and gave memory n speach problems. Said I was unique as he hadn't come across anyone like me with APS and RA at the hospital for 30yrs.I start warfarin on Friday so will see how I frustrating but hope I get on better and its all about preventing strokes I suppose.lucky I guess he noticed it on my records but he shouldn't of missed it in first place really

  • Hi Fra22-57,

    I wonder if you now have had an APS-Specialist to talk to. That is now very important!

    Good luck with the warfarin you are starting up now. What therapeutic range did he put you on? Most of us feel good with an INR over 3.5 actually. We have very thick blood. Very few doctors understand that.

    Have you read "Sticky Blood Explained" by Kay Thackray. She writes about all different symptoms of APS as she has the illness herself.

    It is a very good book to understand APS There are two of them and I have them in pocket. Knowledge is Power!

    Best wishes from Kerstin in Stockholm

  • How did you get on at the hospital. Good I hope.

    I had my firzt acupuncture experience. They Are trying to get mh own cortisteroids to fight the pain. Didn't know I had any natural steroids. Hope they don't do the same as tbe man made ones. Had a wrotten reactio. Good news only five needles one between the eyes one in each hand and each ankle. Did it hurt? Yep but it may be wortb itwatch tbis space.

    Regards diane

You may also like...